My 11- year old boy has always been in the over 95% of growth for his age since birth. Always the tallest in his class, etc....He has now been on Concerta for two years and we have yearly checkups. I've just noticed at the end of this school year that some of the boys are getting taller than he is. I've read from some articles that Concerta/Ritilan/etc. can stunt growth, but then I have read from other sources that it is unlikely and even if it does, the kids catch up later.
I make sure my son eats VERY well. We are a very tall family, so I have expected that he would be the same.
Christi, my 11 year old son has been on add meds for 3 years. We have a tall family also. I measure my 3 boys every 6 months and I just noticed that his 10 year old brother is almost as tall as him. I asked his doctor and he said yes, it does stunt their growth. I am just sick about this. I took him off the concerta for the summer. It changed his personality and made him withdrawn. Hope this helps. Nancy
Thank you Nancy for responding. I was really surprised I didnt get more feedback on this subject.
My son has his annual appointment in a couple of months and I will be able to see if something is going on and talk with his doctor again. Last year at his appointment, my son was still in the 95 percentile of comparative growth....but, I really feel it is slowing down.
As far as taking my son off Concerta....yikes!! He missed just one pill a couple of weeks ago and he turned into an amplified crazy Jim Carrey just for that one day. Just wouldnt quit moving or talking!!
I don't like the growth stunting factor either (it makes me sick thinking about it as well) but I also know that my son really starts failing at school and socially when he is off his meds because he gets so hyper and crazy. He just can't sit still long enough to learn anything and his friends start staying away from him because he is impossible to talk to.
Good luck to you Nancy......and thank you for responding.
Christi, if it works for your son then keep him on it. My son has been on adderall since 2nd grade and on concerta for the last 5 months. Both meds changed his personality. He has inattentive add. Not hyper at all. Kids don't want to be around him because he is so shy and withdrawn. Since I've taken him off the concerta, he is a different boy. Kids actually come over and ask to play with him. That never happened before. He is starting 6th grade (jr. high) yikes...in the fall and I am terrified. He can't remember anything when not on his meds. He can't concentrate. He has an appointment today with his doctor. We're just trying to get through the summer. I am so not looking forward to Jr. High. I've even thought of homeschooling. What state do you live in?
We live in Kansas. I'm also afraid for my son to go to middle school next year. I worry about it alot. My son is not shy...quite the opposite. He is the class clown and quite friendly and talkative. I worry about the bullies b/c he doesnt have a defensive bone in his body.
Good luck on the doctor's appointment.....and let me know what you find out.